MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP203
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Unspecified Infection (1930); No Code Available (3191)
Date of Event 05/31/2008
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent ventral incisional hernia repair on (b)(6) 2008, whereby a gore dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2008, an additional procedure was performed whereby explant of the gore device was performed.It was reported the patient alleges the following injuries: mesh infection, multiple abscesses, mesh removal, necrotic skin, additional surgery to repair the hernia.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Conclusion code remains unchanged.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: operative records dated (b)(6) 2006 indicate the patient underwent ¿1.Extended left colectomy with primary colocolostomy.2.Takedown of splenic flexure.3.Intraoperative colonoscopy for identification of left colonic lesion.4.Appendectomy.¿ postoperative diagnosis is noted as ¿malignant polyp, descending colon and sigmoid junction.¿ the (b)(6) 2006 operative report states: ¿a midline incision was made and entered the abdomen without difficulty.The patient had large diastasis of upper abdominal fascia.She was informed of the potential of hernia postoperatively.The abdomen was entered.It should be noted that the patient is morbidly obese.The sigmoid colon and left colon were mobilized.Complete mobilization with splenic flexure was accomplished.An intraoperative colonoscopy completed for identification of the ulcer as this was not palpable in the descending colon.This was approximately descending sigmoid colon junction.Segmental resection of approximately 1-1 /2 feet of the colon with division of mesentery at the base, was accomplished.The mesentery was ligated with o silk sutures.The specimen was removed, opened, and verification of the polyp was completed.The primary colocolostomy was then completed with the gia stapling device and finished with interrupted 3-0 silk lembert sutures.The abdomen was irrigated with a copious amount of normal saline solution containing cephalosporin antibiotic and then closed with running #1 prolene in the fascial layer, reinforced with #5 ethibond retention sutures.Skin was closed with surgical steel staples.It should be noted that the appendix was removed with division of mesentery and ligation with 2-0 silk.The cecum at the base of the appendix was divided with a gia stapling device.¿ a pathology report dated (b)(6) 2006 regarding a specimen collected (b)(6) 2006 provides the following diagnosis: ¿a) left colon, segmental resection: 1.Invasive moderately differentiated adenocarcinoma.2.One of twenty-four lymph nodes involved with metastatic carcinoma.3.Please see below colon cancer staging parameters.4.Hyperplastic polyps.B) appendix, appendectomy: no diagnostic alterations.¿ discharge summary records dated (b)(6) 2006 indicate the patient was admitted to the hospital on (b)(6) 2006 for ¿umbilical abdominal pain with fevers, chills, and sweats.¿ the records state: ¿the patient is a 56-year-old female who is s/p colectomy for a malignant polyp in mid-july of this year.She presented on admission with complaints of periumbilical abdominal pain, fevers, and chills for the past week.¿ abdominal exam notes state: ¿notable for an intact scar without drainage over the midline.There is erythema surrounding the surgical scar most pronounced in the periumbilical area and a 4 x 4 cm area of pronounced induration just below the umbilicus.The abdomen is diffusely warm and tender to palpation.¿ the (b)(6( 2006 discharge summary states: ¿a ct of the abdomen [date unknown] shows soft tissue stranding in the left pericolic gutter.There is a fatty liver with hepatomegaly, the liver is 23 cm, there is an abdominal cellulitis but no abscess noted.¿ ¿the patient was started on unasyn with a 3 gram iv bolus in the emergency department and then on (b)(6) 2006 was started on 1.5 grams iv q.6h.And that was continued until her date of discharge on 08/16.The patient throughout her course remained afebrile and her erythema of the abdominal wall was resolved.She used percocet for pain and her white count had declined just slightly from 11.7 to 10.8 upon discharge.She did have some complication of constipation which was helped by dulcolax suppository.In regards to the patient's type 2 diabetes, her lantus was increased from 1 o units to 20 units in the evening for sugars running in the 170s to 190s.¿ discharge diagnoses are noted as abdominal wall cellulitis, type 2 diabetes, hypertension, and schizophrenia.Operative records dated (b)(6) 2008 indicate the patient underwent multiple incarcerated ventral incisional herniorrhaphy with double-layered mesh.The records state: ¿the previous scar tissue from large midline incision was resected.Multiple large incarcerated hernia defects identified and isolated.These were all communicated.Lysis of adhesions was accomplished without enterotomy.The large hernia defect was then closed with double-layered mesh with running and interrupted #1 prolene suture.The wound was irrigated and incision closed with interrupted and running o vicryl and running 3-0 vicryl subcuticular steri-strips.¿ the (b)(6) 2008 records indicate a gore dualmesh® plus biomaterial ((b)(4)) was used during the procedure.Discharge summary dated (b)(6) 2008 states: ¿she underwent uneventful surgical intervention and postoperative course within normal limits.At the time of discharge examination, incision healing without problems.¿ a discharge summary dated (b)(6) 2008 indicates the patient was admitted to the hospital on (b)(6) 2008.The reason for admission states: ¿patient is a 56 y.O.Female who had abdominal herniorrhaphy on (b)(6) 2008 presents with 7 day history of erythema of abdominal skin around incision.Patient was initially doing well s/p ventral wall hernia repair, but then started with erythema.Patient was seen by primary physician 5 days ago and started on keflex.Erythema slowly spread, despite antibiotic compliance.Now reports a diffuse abdominal pain of 8/10 with a "burning" characteristic.Denies any purulent drainage, bleeding or opening of the wound.Denies fever/chills/sweats.Reports blood sugar has been stable in the 100s.¿ abdominal/pelvis ct records dated (b)(6) 2008 state: ¿impression: fluid superficial and deep to the surgical mesh in the anterior abdominal wall.Surrounding inflammation.Findings would be consistent with the clinical diagnosis of infected mesh.The superficial fluid would be amenable to aspiration.¿ operative records dated (b)(6) 2008 indicate the patient underwent ¿removal of infected abdominal gore-tex mesh and excisional debridement of skin and subcutaneous tissue and fascia, repair of incisional hernia with alloderm, wound vac placement.¿ postoperative diagnosis states: ¿infected ventral hernia mesh, gore-tex mesh with pre peritoneal abscesses and incisional abscess.¿ the (b)(6) 2008 operative report states: ¿incision was carried on down through the skin and subcutaneous tissue and the gore-tex mesh was easily identified and then this was removed circumferentially.This removal of the gore-tex graft also brought about excisional debridement of the necrotic skin, subcutaneous tissue and bits of the fascia and debridement of the 2 abscesses which were anterior and posterior to the mesh.The fibrotic tissue which sealed off the gore-tex from the abdominal cavity was left in place.The subcutaneous fascia then was dissected free of the subcutaneous tissues on its anterior surface.Alloderm which measured 8 x 16 cm then was used for the closure and it was sutured circumferentially with 1 prolene.The outer edges of the alloderrn had been placed on the anterior wall of the fascia, duoderm side to the fascia.The alloderm was sewn circumferentially around with the 1 prolene and o prolene was used to tack down the very edge of the alloderm about 3 to 4 cm from the edge of the mesh.Hemostasis was checked and maintained.Excisional debridement was done of the necrotic skin and subcutaneous tissue and a wound vac was then placed.¿ the records confirm a non-gore device was used during the procedure.The records also indicate that specimens of debrided skin, subcutaneous tissue, and the explanted gore device were sent for analysis.However, culture and pathology reports for the specimens collected on (b)(6) 2008 were not provided.Operative records dated (b)(6) 2008 indicate the patient underwent ¿debridement of subcutaneous tissue and partial closure of wound with wound vac placement¿ for a postoperative diagnosis of ¿open wound with fascia closed with alloderm.¿ the records state: ¿the wound vac had been removed.The wound was created because of infected gore-tex mesh in which the gore-tex mesh was removed and alloderm was replaced for closure of the fascia.Even with the wound vac there appeared to be more opening of the skin and subcutaneous tissue just due to the patient's obesity, and because the wound had been extensively debrided and was clean it was felt that partial closure of the wound would help hasten up her healing.Skin and subcutaneous tissue then was debrided and was mostly fibrin, some blood clot.Otherwise the edges appeared clean and viable, and there had been previous removal of scar tissue.The alloderm was in place with the fascia.There were no signs of infection.The inferior and superior skin and subcutaneous tissue then was closed with o prolene and also 3-0 nylon.Approximately 60% of the skin edges were approximated, reducing the size of the wound at least 65%, still allowed for placement of the wound vac, which was done.¿ the (b)(6) 2008 discharge summary states: ¿patient presented with erysipelas / mesh infection in setting of ventral hernia repair roughly 5 weeks prior.[normal] wbc, afebrile.[infectious disease] consulted.Initially started on clindamycin, continued through 6/6.Had removal of infected abdominal mesh and excisional debridement with repair of incisional hernia and wound vac on 5/31.Further debridement and partial closure of wound on 6/4.Did well post operatively.All cultures negative.¿ ¿sugars elevated at discharge and patient very hesitant to use insulin.Needs to be followed as outpatient.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Corrected date.Corrected results code for manufacturing evaluation.Sterilization evaluation is still in progress.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
H6: updated result code 2 for sterilization evaluation.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
The investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes (1690, 3191 used for ¿necrotic skin¿) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.The following information was determined from the medical records.Medical records: the known medical records span july 14, 2006 through june 11, 2008, and not all records received in this time span are relevant to gore® dualmesh® plus biomaterial.Records from august 16, 2006 through april 21, 2008 were not provided.Patient information: medical history: diabetes mellitus ¿ type ii, hypertension, schizophrenia, cellulitis, adenocarcinoma.Prior surgical procedures: on (b)(6) 2006: ¿1.Extended left colectomy with primary colostomy.2.Takedown of splenic flexure.3.Intraoperative colonoscopy for identification of left colonic lesion.4.Appendectomy.¿ implant preoperative complaints: on (b)(6) 2006: ¿umbilical abdominal pain with fevers, chills, and sweats.¿ on (b)(6) 2006: ct abdomen: ¿there is an abdominal cellulitis but no abscess noted.¿ on (b)(6) 2006: discharge summary: ¿the patient throughout her course remained afebrile and her erythema of the abdominal wall was resolved.¿ discharge diagnosis: ¿abdominal wall cellulitis, type 2 diabetes, hypertension, and schizophrenia.¿ implant procedure: ¿multiple incarcerated ventral incisional herniorrhaphy with double-layered mesh¿ implant: gore® dualmesh® plus biomaterial (04920746/1dlmcp203) 20cm x 30cm.Implant date: (b)(6) 2008 [hospitalization dates unknown] description of hernia being treated: ¿the previous scar tissue from large midline incision was resected.Multiple large incarcerated hernia defects identified and isolated.These were all communicated.Lysis of adhesions was accomplished without enterotomy.¿ implant size and fixation: ¿the large hernia defect was then closed with double-layered mesh with running and interrupted #1 prolene suture.The wound was irrigated and incision closed with interrupted and running 0 vicryl and running 3-0 vicryl subcuticular steri-strips.¿ post-operative period: [one week] ­ on (b)(6) 2008: ¿she underwent uneventful surgical intervention and postoperative course within normal limits.At the time of discharge examination, incision healing without problems.¿ explant preoperative complaints: on (b)(6) 2008: ¿abdominal herniorrhaphy on (b)(6) 2008 presents with 7 day history of erythema of abdominal skin around incision.Patient was initially doing well s/p ventral wall hernia repair, but then started with erythema.Patient was seen by primary physician 5 days ago and started on keflex.Erythema slowly spread, despite antibiotic compliance.Now reports a diffuse abdominal pain of 8/10 with a "burning" characteristic.Denies any purulent drainage, bleeding or opening of the wound.Denies fever/chills/sweats.¿ on (b)(6) 2008: ct abdomen: ¿fluid superficial and deep to the surgical mesh in the anterior abdominal wall.Surrounding inflammation.Findings would be consistent with the clinical diagnosis of infected mesh.The superficial fluid would be amenable to aspiration.¿ explant procedure: ¿removal of infected abdominal gore-tex mesh and excisional debridement of skin and subcutaneous tissue and fascia, repair of incisional hernia with alloderm, wound vac placement.¿ explant date: (b)(6) 2008 [hospitalization dates unknown] ¿incision was carried on down through the skin and subcutaneous tissue and the gore-tex mesh was easily identified and then this was removed circumferentially.This removal of the gore-tex graft also brought about excisional debridement of the necrotic skin subcutaneous tissue and bits of the fascia and debridement of the 2 abscesses which were anterior and posterior to the mesh.The fibrotic tissue which sealed off the gore-tex from the abdominal cavity was left in place.The subcutaneous fascia then was dissected free of the subcutaneous tissues on its anterior surface.Alloderm which measured 8 x 16 cm then was used for the closure and it was sutured circumferentially with 1 prolene.The outer edges of the alloderrn had been placed on the anterior wall of the fascia, duoderm side to the fascia.The alloderm was sewn circumferentially around with the 1 prolene and o prolene was used to tack down the very edge of the alloderm about 3 to 4 cm from the edge of the mesh.Hemostasis was checked and maintained.Excisional debridement was done of the necrotic skin and subcutaneous tissue and a wound vac was then placed.¿ the records indicate that specimens of debrided skin, subcutaneous tissue, and the explanted device were sent for analysis.Culture and pathology reports for the specimens collected on (b)(6) 2008 were not provided.Relevant medical information: on (b)(6) 2008: ¿debridement of subcutaneous tissue and partial closure of wound with wound vac placement¿ ? ¿the wound vac had been removed.The wound was created because of infected gore-tex mesh in which the gore-tex mesh was removed and alloderm was replaced for closure of the fascia.Even with the wound vac there appeared to be more opening of the skin and subcutaneous tissue just due to the patient's obesity, and because the wound had been extensively debrided and was clean it was felt that partial closure of the wound would help hasten up her healing.Skin and subcutaneous tissue then was debrided and was mostly fibrin, some blood clot.Otherwise the edges appeared clean and viable, and there had been previous removal of scar tissue.The alloderm was in place with the fascia.There were no signs of infection.The inferior and superior skin and subcutaneous tissue then was closed with o prolene and also 3-0 nylon.Approximately 60% of the skin edges were approximated, reducing the size of the wound at least 65%, still allowed for placement of the wound vac, which was done.¿ on (b)(6) 2008: discharge summary: ¿patient presented with erysipelas / mesh infection in setting of ventral hernia repair roughly 5 weeks prior.[normal] wbc, afebrile.[infectious disease] consulted.Initially started on clindamycin, continued through (b)(6).Had removal of infected abdominal mesh and excisional debridement with repair of incisional hernia and wound vac on (b)(6).Further debridement and partial closure of wound on (b)(6).Did well post operatively.All cultures negative.¿ ¿sugars elevated at discharge and patient very hesitant to use insulin.Needs to be followed as outpatient.¿ conclusion: it should be noted that the gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.All available information has been placed on file for use in product surveillance, tracking, trending and follow-up.Section c1: name: plus antimicrobial product coating manufacturer/compounder: w.L.Gore & associates, inc.Lot number 04920746 additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated patient codes.H6: updated device codes.H6: updated conclusion codes.The investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes (1690, 3191 used for ¿necrotic skin¿) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span (b)(6), 2006 through (b)(6), 2008, and not all records received in this time span are relevant to gore® dualmesh® plus biomaterial.Records from (b)(6) 2006 through (b)(6) 2008 were not provided.Patient information: medical history: diabetes mellitus ¿ type ii , hypertension, schizophrenia, cellulitis, adenocarcinoma.Prior surgical procedures: (b)(6) 2006: ¿1.Extended left colectomy with primary colostomy.2.Takedown of splenic flexure.3.Intraoperative colonoscopy for identification of left colonic lesion.4.Appendectomy.¿ implant preoperative complaints: (b)(6) 2006: ¿umbilical abdominal pain with fevers, chills, and sweats.¿ (b)(6) 2006: ct abdomen: ¿there is an abdominal cellulitis but no abscess noted.¿ (b)(6) 2006: discharge summary: ¿the patient throughout her course remained afebrile and her erythema of the abdominal wall was resolved.¿ discharge diagnosis: ¿abdominal wall cellulitis, type 2 diabetes, hypertension, and schizophrenia.¿ implant procedure: ¿multiple incarcerated ventral incisional herniorrhaphy with double-layered mesh¿ implant: gore® dualmesh® plus biomaterial (04920746/1dlmcp203) 20cm x 30cm.Implant date: (b)(6) 2008 description of hernia being treated: ¿the previous scar tissue from large midline incision was resected.Multiple large incarcerated hernia defects identified and isolated.These were all communicated.Lysis of adhesions was accomplished without enterotomy.¿ implant size and fixation: ¿the large hernia defect was then closed with double-layered mesh with running and interrupted #1 prolene suture.The wound was irrigated and incision closed with interrupted and running 0 vicryl and running 3-0 vicryl subcuticular steri-strips.¿ post-operative period: [one week] ­ (b)(6) 2008: ¿she underwent uneventful surgical intervention and postoperative course within normal limits.At the time of discharge examination, incision healing without problems.¿ explant preoperative complaints: (b)(6) 2008: ¿abdominal herniorrhaphy on (b)(6) 2008 presents with 7-day history of erythema of abdominal skin around incision.Patient was initially doing well s/p ventral wall hernia repair, but then started with erythema.Patient was seen by primary physician 5 days ago and started on keflex.Erythema slowly spread, despite antibiotic compliance.Now reports a diffuse abdominal pain of (b)(6) 2010 with a "burning" characteristic.Denies any purulent drainage, bleeding or opening of the wound.Denies fever/chills/sweats.¿ (b)(6) 2008: ct abdomen: ¿fluid superficial and deep to the surgical mesh in the anterior abdominal wall.Surrounding inflammation.Findings would be consistent with the clinical diagnosis of infected mesh.The superficial fluid would be amenable to aspiration.¿ explant procedure: ¿removal of infected abdominal gore-tex mesh and excisional debridement of skin and subcutaneous tissue and fascia, repair of incisional hernia with alloderm, wound vac placement.¿ explant date: (b)(6) 2008 ¿incision was carried on down through the skin and subcutaneous tissue and the gore-tex mesh was easily identified and then this was removed circumferentially.This removal of the gore-tex graft also brought about excisional debridement of the necrotic skin subcutaneous tissue and bits of the fascia and debridement of the 2 abscesses which were anterior and posterior to the mesh.The fibrotic tissue which sealed off the gore-tex from the abdominal cavity was left in place.The subcutaneous fascia then was dissected free of the subcutaneous tissues on its anterior surface.Alloderm which measured 8 x 16 cm then was used for the closure and it was sutured circumferentially with 1 prolene.The outer edges of the alloderrn had been placed on the anterior wall of the fascia, duoderm side to the fascia.The alloderm was sewn circumferentially around with the 1 prolene and o prolene was used to tack down the very edge of the alloderm about 3 to 4 cm from the edge of the mesh.Hemostasis was checked and maintained.Excisional debridement was done of the necrotic skin and subcutaneous tissue and a wound vac was then placed.¿ the records indicate that specimens of debrided skin, subcutaneous tissue, and the explanted device were sent for analysis.Culture and pathology reports for the specimens collected on (b)(6) 2008 were not provided.Relevant medical information: (b)(6) 2008: ¿debridement of subcutaneous tissue and partial closure of wound with wound vac placement¿ ¿the wound vac had been removed.The wound was created because of infected gore-tex mesh in which the gore-tex mesh was removed and alloderm was replaced for closure of the fascia.Even with the wound vac there appeared to be more opening of the skin and subcutaneous tissue just due to the patient's obesity, and because the wound had been extensively debrided and was clean it was felt that partial closure of the wound would help hasten up her healing.Skin and subcutaneous tissue then was debrided and was mostly fibrin, some blood clot.Otherwise the edges appeared clean and viable, and there had been previous removal of scar tissue.The alloderm was in place with the fascia.There were no signs of infection.The inferior and superior skin and subcutaneous tissue then was closed with o prolene and also 3-0 nylon.Approximately 60% of the skin edges were approximated, reducing the size of the wound at least 65%, still allowed for placement of the wound vac, which was done.¿ (b)(6) 2008: discharge summary: ¿patient presented with erysipelas / mesh infection in setting of ventral hernia repair roughly 5 weeks prior.[normal] wbc, afebrile.[infectious disease] consulted.Initially started on clindamycin, continued through (b)(6).Had removal of infected abdominal mesh and excisional debridement with repair of incisional hernia and wound vac on (b)(6).Further debridement and partial closure of wound on (b)(6).Did well post operatively.All cultures negative.¿ ¿sugars elevated at discharge and patient very hesitant to use insulin.Needs to be followed as outpatient.¿ conclusion: it should be noted that the gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating manufacturer/compounder: w.L.Gore & associates, inc.Lot number 04920746 additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key7788182
Report Number3003910212-2018-00069
Device Sequence Number1188379
Product Code FTL
UDI-Device Identifier00733132601202
UDI-Public00733132601202
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2008
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2009
Device Model Number1DLMCP203
Device Catalogue Number1DLMCP203
Device Lot Number04920746
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date08/16/2018
Supplement Report FDA Received Date08/31/2018
10/08/2018
11/26/2018
11/18/2020
03/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age56 YR